Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2012, Article ID 108047, 9 pages
http://dx.doi.org/10.1155/2012/108047
Research Article

On the Difference Equation

1Mathematical Institute of the Serbian Academy of Sciences and Arts, Knez Mihailova 36/III, 11000 Belgrade, Serbia
2Department of Mathematics and Descriptive Geometry, Faculty of Civil Engineering, Brno University of Technology, 60200 Brno, Czech Republic
3Department of Mathematics, Faculty of Electrical Engineering and Communication, Brno University of Technology, 61600 Brno, Czech Republic
4Faculty of Electrical Engineering, Belgrade University, Bulevar Kralja Aleksandra 73, 11000 Belgrade, Serbia

Received 15 April 2012; Accepted 23 July 2012

Academic Editor: Norio Yoshida

Copyright © 2012 Stevo Stević et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We show that the difference equation , where , the parameters , and initial values , are real numbers, can be solved in closed form considerably extending the results in the literature. By using obtained formulae, we investigate asymptotic behavior of well-defined solutions of the equation.

1. Introduction

Recently, there has been some reestablished interest in difference equations which can be solved, as well as in their applications, see, for example, [116]. For some old results in the topic see, for example, the classical book [17].

In recently accepted paper [18] are given formulae for the solutions of the following four difference equations: and some of these formulae are proved by induction.

Here, we show that the formulae obtained in [18] follow from known results in a natural way. Related idea was exploited in paper [7].

Moreover, we will consider here the following more general equation: where and the parameters as well as initial values are real numbers, and describe the behaviour of all well-defined solutions of the equation.

For a solution , of the difference equation is said that it is eventually periodic with period , if there is an such that If , then it is said that the solution is periodic with period . For some results in this area see, for example, [1926] and the references therein.

2. Solutions of Equation (1.2)

By using the change of variables equation (1.2) is transformed into the following linear first-order difference equation: for which it is known (and easy to see) that if , and if .

From (2.1), we have for , from which it follows that for every and .

Using (2.3) and (2.4) in (2.6), we get if , and if , for every and .

By using formulae (2.7) and (2.8), the behavior of well-defined solutions of equation (1.2) can be obtained. This is done in the following section.

Remark 2.1. It is easy to check that the formulae in Theorems 2.1 and 4.1 from [18] are direct consequences of formula (2.8), whereas formulae in Theorem 3.1 and Theorem 5.1 from [18] are direct consequences of formula (2.7).

Remark 2.2. Note that from formula (2.8), it follows that in the case , , all well-defined solutions of equation (1.2) are periodic with period . This can be also obtained from (1.2), without knowing explicit formulae for its solutions. Namely, in this case, (1.2) can be written as follows: since we assume , for all , from which it follows that the sequence is constant, that is, for some . Hence, as claimed.

Remark 2.3. Note also that in the case , , from (2.7), we have for every and , from which the behaviour of the solutions in the case easily follows.

3. Asymptotic Behavior of Well-Defined Solutions of Equation (1.2)

In this section, we derive some results on asymptotic behavior of well-defined solutions of equation (1.2). We will use well-known asymptotic formulae as follows: for , where is the Landau “big-oh” symbol.

Theorem 3.1. Let and in (1.2). Then, every well-defined solution of equation (1.2) converges to zero.

Proof. By formula (2.8), we have where is sufficiently large so that (3.1) can be applied below, and Since we conclude, using (3.1), that Therefore, for every , and consequently, , as claimed.

Before we formulate and prove our next result, we will prove an auxiliary result which is incorporated in the lemma that follows.

Lemma 3.2. If , then equation (1.2) has -periodic solutions.

Proof. Let Then Since , we see that equation (3.8) has equilibrium solution as follows: For this solution of equation (3.8), we have from which the lemma follows.

Remark 3.3. Note that -periodic solutions in the previous lemma could be prime -periodic. For this it is enough to choose initial conditions , such that the string is not periodic with a period less then .

Theorem 3.4. Let and in (1.2). Then, every well-defined solution of equation (1.2) converges to a, not necessarily prime, -periodic solution of the equation.

Proof. First note that by Lemma 3.2, in this case, there are -periodic solutions of the equation. We know that in this case well-defined solutions of the equation are given by formula (2.7). From this and by using asymptotic formulae (3.1), we obtain that for sufficiently large where
From (3.12) and since , it easily follows that the sequences are convergent for each , from which the theorem follows.

Theorem 3.5. Let and in (1.2). Then, every well-defined solution of equation (1.2) converges to zero.

Proof. In this case, well-defined solutions of equation (1.2) are also given by formula (2.7). Further note that for each holds Now note that , due to the assumption . Using this fact and (3.14), it follows that for sufficiently large , say we have
From this, we have as , where from which the theorem follows.

Theorem 3.6. Let , , and be even in (1.2). Then, every well-defined solution of equation (1.2) is eventually periodic with, not necessarily prime, period .

Proof. From (2.2), in this case, we have which means that the sequence is two-periodic, and consequently the sequence is two-periodic. Hence from which it follows that that is, the sequences and are -periodic from which the result easily follows.

Theorem 3.7. Let , , be odd in (1.2), and be a well-defined solution of equation (1.2). Then the following statements are true.(a)If , then the solution is -periodic.(b)If , then and , as .(c)If , then and , as .

Proof. As in Theorem 3.6, we obtain (3.18) and consequently (3.19) holds. If for some , then from (1.2) and (3.19) we have
From (3.21) we obtain From relation (3.22), the statements in this theorem easily follow.

Remark 3.8. Note that the case is not possible in Theorem 3.7. Namely, in this case , due to the assumption and, as we can see from (1.2), the solution is not well-defined.

Acknowledgments

The second author is supported by Grant no. P201/10/1032 of the Czech Grant Agency (Prague) and by the Council of Czech Government Grant no. MSM 00 216 30519. The fourth author is supported by Grant no. FEKT-S-11-2-921 of the Faculty of Electrical Engineering and Communication, Brno University of Technology. This paper is partially also supported by the Serbian Ministry of Science Projects III 41025, III 44006, and OI 171007.

References

  1. A. Andruch-Sobiło and M. Migda, “Further properties of the rational recursive sequence xn+1=axn-1/b+cxnxn-1,” Opuscula Mathematica, vol. 26, no. 3, pp. 387–394, 2006. View at Google Scholar · View at Zentralblatt MATH
  2. A. Andruch-Sobiło and M. Migda, “On the rational recursive sequence xn+1=axn-1/b+cxnxn-1,” Tatra Mountains Mathematical Publications, vol. 43, pp. 1–9, 2009. View at Google Scholar · View at Zentralblatt MATH
  3. I. Bajo and E. Liz, “Global behaviour of a second-order nonlinear difference equation,” Journal of Difference Equations and Applications, vol. 17, no. 10, pp. 1471–1486, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. L. Berg and S. Stević, “On difference equations with powers as solutions and their connection with invariant curves,” Applied Mathematics and Computation, vol. 217, no. 17, pp. 7191–7196, 2011. View at Publisher · View at Google Scholar
  5. L. Berg and S. Stević, “On some systems of difference equations,” Applied Mathematics and Computation, vol. 218, no. 5, pp. 1713–1718, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. B. Iričanin and S. Stević, “On some rational difference equations,” Ars Combinatoria, vol. 92, pp. 67–72, 2009. View at Google Scholar · View at Zentralblatt MATH
  7. S. Stević, “More on a rational recurrence relation,” Applied Mathematics E-Notes, vol. 4, pp. 80–85, 2004. View at Google Scholar
  8. S. Stević, “A short proof of the Cushing-Henson conjecture,” Discrete Dynamics in Nature and Society, vol. 2006, Article ID 37264, 5 pages, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. S. Stević, “Existence of nontrivial solutions of a rational difference equation,” Applied Mathematics Letters, vol. 20, no. 1, pp. 28–31, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. S. Stević, “Global stability of a max-type difference equation,” Applied Mathematics and Computation, vol. 216, no. 1, pp. 354–356, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. S. Stević, “On a system of difference equations,” Applied Mathematics and Computation, vol. 218, no. 7, pp. 3372–3378, 2011. View at Publisher · View at Google Scholar
  12. S. Stević, “On the difference equation xn=xn-2/bn+cnxn-1xn-2,” Applied Mathematics and Computation, vol. 218, no. 8, pp. 4507–4513, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. S. Stević, “On a third-order system of difference equations,” Applied Mathematics and Computation, vol. 218, pp. 7649–7654, 2012. View at Publisher · View at Google Scholar
  14. S. Stević, “On some solvable systems of difference equations,” Applied Mathematics and Computation, vol. 218, no. 9, pp. 5010–5018, 2012. View at Publisher · View at Google Scholar
  15. S. Stević, “On the difference equation xn=xn-k/b+cxn-1xn-k,” Applied Mathematics and Computation, vol. 218, no. 11, pp. 6291–6296, 2012. View at Publisher · View at Google Scholar
  16. S. Stević, J. Diblík, B. Iričanin, and Z. Šmarda, “On a third-order system of difference equations with variable coefficients,” Abstract and Applied Analysis, vol. 2012, Article ID 508523, 22 pages, 2012. View at Publisher · View at Google Scholar
  17. H. Levy and F. Lessman, Finite Difference Equations, The Macmillan Company, New York, NY, USA, 1961.
  18. H. El-Metwally and E. M. Elsayed, “Qualitative study of solutions of some difference equations,” Abstract and Applied Analysis, vol. 2012, Article ID 248291, 16 pages, 2012. View at Publisher · View at Google Scholar
  19. E. A. Grove and G. Ladas, Periodicities in Nonlinear Difference Equations, vol. 4, 2005.
  20. B. D. Iričanin and S. Stević, “Some systems of nonlinear difference equations of higher order with periodic solutions,” Dynamics of Continuous, Discrete & Impulsive Systems A, vol. 13, no. 3-4, pp. 499–507, 2006. View at Google Scholar · View at Zentralblatt MATH
  21. R. P. Kurshan and B. Gopinath, “Recursively generated periodic sequences,” Canadian Journal of Mathematics. Journal Canadien de Mathématiques, vol. 26, pp. 1356–1371, 1974. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. G. Papaschinopoulos and C. J. Schinas, “On the behavior of the solutions of a system of two nonlinear difference equations,” Communications on Applied Nonlinear Analysis, vol. 5, no. 2, pp. 47–59, 1998. View at Google Scholar · View at Zentralblatt MATH
  23. G. Papaschinopoulos and C. J. Schinas, “Invariants for systems of two nonlinear difference equations,” Differential Equations and Dynamical Systems, vol. 7, no. 2, pp. 181–196, 1999. View at Google Scholar · View at Zentralblatt MATH
  24. G. Papaschinopoulos and C. J. Schinas, “Invariants and oscillation for systems of two nonlinear difference equations,” Nonlinear Analysis. Theory, Methods & Applications, vol. 46, no. 7, pp. 967–978, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  25. S. Stević, “Periodicity of max difference equations,” Utilitas Mathematica, vol. 83, pp. 69–71, 2010. View at Google Scholar · View at Zentralblatt MATH
  26. S. Stević, “Periodicity of a class of nonautonomous max-type difference equations,” Applied Mathematics and Computation, vol. 217, no. 23, pp. 9562–9566, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH